Update From My Last Post

I saw the endocrinologist on Monday, and after his exam (pending some MORE bloodwork) he has given me a diagnosis of Graves’ Disease.  Graves’ Disease is a condition in which the body’s immune system attacks the thyroid gland, and causes an excessive amount of thyroid hormones in the body.  It can lead to muscle pain and weakness (check), fast heart beat (check), fatigue (check), anxiousness (check), and weightloss.  Now, I worked hard to lose 50 pounds earlier this year, and my doctor still says much of it was more than likely due to the Graves…but I’m still claiming it.  Graves’ can also cause eye problems (just diagnosed with the need for glasses after having lasix about 10 years ago) and bulging eyes.  Yikes.

The issue with Graves’ Disease before treatment is that is causes your muscles to deteriorate.  This includes your heart.

I will undergo a radioactive iodine ablation in the near future.  This means, I will swallow radioactive iodine that will go in and kill my thyroid.   Once the treatment is done, I will take synthetic thyroid hormones to regulate my system.

What this means now?

I can no longer take any of the vitamins I have taken on a regular basis since my gastric bypass surgery.  I generally take a multivitamin, Calcium with D, Magnesium, B12 and B-complex.  As many over the counter vitamins and meds have a high level of iodine in them, I’m forbidden to take them.  The only one I still have to take is B12 (to keep from going anemic) and a prescription dose of D to prevent a D deficiency.  I freaked out a little bit about that, but my endocrinologist told me there have been recent studies which show that bariatric patients do not show that great of a benefit from OTC vitamins afterall, and that calcium in someone who is diabetic (controlled, but will always be diabetic) can cause heart attacks.  WUT?  The ONLY thing I can take OTC now is my B12 and tylenol if I need it for pain.  Nothing else.  Sigh.

Additionally, I am forbidden from exercising until further notice, as he doesn’t want any further muscle damage.  I have horrible leg cramps every single night with no other cause (I’m hydrated and I have good magnesium levels) so that means it’s attributable to the Graves.  Not even a lot of walking at work.

Also, I’m not allowed to have any more CT scans that involve contrast.  None.  I’m not sure if this is ever, or until I have the ablation.  Hopefully I can still have my colonoscopy mid-way through October.  They don’t use contrast though, only cameras.

I asked what could have caused the issue.  I have a family history of thyroid conditions.  My oldest sister had Graves’.  My older sister had tumors on her thyroid which caused a partial removal of her thyroid.  I have cousins on both sides who have thyroid issues.  But as to what actually triggered it, no idea.  I asked if it could have been the radiation and chemo, but the endocrinologist said they have found no corralation between cancer treatments and Graves’.  He also was quick to point out that the studies are inconclusive, so it could have been the treatment, or it could have been the strep throat I had earlier this year, or it could have been just about anything.

Seriously people, if it is not one thing, it’s another.  You shouldn’t start laughing at the doctor when he gives you more bad news, but honestly, there comes a point when all you can say is, “Really?  Well, why not?”

Advertisements

5 thoughts on “Update From My Last Post

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s